Arkansas, 2001

Flash Flood in Arkansas, September 8, 2001

September 8, 2001 · NWS LZK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 8, 3:00 PM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Sep 8, 3:00 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CDT SAT SEP 8 2001

SCATTERED SHOWERS AND A FEW THUNDERSHOWERS HAVE DEVELOPED ACROSS
THE CWA THIS AFTERNOON AS AIR MASS HAS SLOWLY RECOVERED FROM THIS
MORNINGS SQUALL LINE. EXPECT THIS TO CONTINUE THROUGH THE AFTERNOON.
THUNDERSTORMS DEVELOPING ALONG THE COLD FRONT IN SOUTHEASTERN
OKLAHOMA WILL LIKELY SPREAD INTO NORTHWESTERN SECTIONS BY EVENING
AND INCREASE ACROSS MOSTLY THE NORTHERN PART OF THE CWA TONIGHT.
COLD FRONT MAY EDGE INTO NORTHWESTERN COUNTIES LATER TONIGHT. STILL
SEE A HEAVY RAIN EVENT SHAPING UP MAINLY IN THE NORTHWEST, WITH RAIN
AMOUNTS AND CHANCES OF RAIN DECREASING TO THE SOUTHEAST. WILL HAVE
CATEGORICAL POPS IN THE NORTH WITH MENTION OF HEAVY RAIN, DECREASING
TO A CHANCE OF THUNDERSTORMS IN THE SOUTHEAST WITH LIGHTER RAIN
AMOUNTS. WILL GO BELOW MOS ON MINS IN THE NORTH AFTER SEEING WHAT
THUNDERSTORMS LAST NIGHT DID WITH TEMPS. MOS MINS LOOK CLOSER TO THE
SOUTH. THINK CLOUDS AND RAIN WILL CONTINUE INTO SUNDAY MORNING IN
NORTHERN AND CENTRAL SECTIONS, ENDING BY OR DURING THE AFTERNOON AS
THE COLD FRONT PASSES. WILL GO WITH LIKELY POPS IN THE SOUTH SUNDAY
FOR THE FRONT MOVING THROUGH. TEMPS SHOULD NOT RISE MUCH AND MAY GO
A LITTLE BELOW MOS ON MAXES. CLOUDS SHOULD DECREASE IN THE WEST LATE
IN THE DAY AND ELSEWHERE SUNDAY NIGHT. MOISTURE LINGERS IN THE
SOUTHEAST, AND WILL DELAY CLEARING IN THAT AREA AND KEEP A CHANCE OF
RAIN GOING INTO SUNDAY NIGHT THERE AS WELL. DRIER AIR TAKING OVER
SHOULD RESULT IN LOWER MINS SUNDAY NIGHT. MONDAY SHOULD BE MOSTLY
SUNNY AFTER THE UPPER TROF MOVES PAST AND HIGH PRESSURE SETS IN. THIS
SHOULD CONTINUE THROUGH AT LEAST WEDNESDAY. MOS MAXES FOR MONDAY LOOK
GOOD AT THIS TIME.

.LIT...NONE

In the hours before

Special weather statement, Sep 8, 7:50 PM CST, 2 hours 55 minutes before
ARZ003>007-012>016-021>024-030-031-037>041-090500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
850 PM CDT SAT SEP 8 2001

...SEVERE THUNDERSTORM WATCH IN NORTHERN AND WESTERN ARKANSAS UNTIL
   MIDNIGHT...

A COLD FRONT WAS NEARING THE NORTHWEST CORNER OF ARKANSAS
SATURDAY EVENING. THE FRONT SEPARATED VERY WARM AND HUMID AIR TO
ITS EAST FROM MUCH COOLER AND DRIER AIR TO ITS WEST. THE
CONTRAST IN AIR MASSES WAS MAKING THE ATMOSPHERE UNSTABLE...WITH
SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT.

WITH STORMS DEVELOPING...AND WITH THE POSSIBILITY OF SEVERE
WEATHER...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF
NORTHERN AND WESTERN ARKANSAS UNTIL MIDNIGHT. THE WATCH INCLUDES
AREAS NORTH OF MOUNT IDA...MORRILTON AND BATESVILLE.

IN THE WATCH AREA...THE MAIN SEVERE WEATHER THREATS WILL BE STRONG
TO DAMAGING WINDS AND DIME SIZE HAIL OR LARGER. ISOLATED
TORNADOES ARE POSSIBLE AS WELL.

IN ADDITION...STORMS THAT DEVELOP WILL HAVE A TENDENCY TO PRODUCE
FREQUENT DEADLY LIGHTNING. STORMS WILL ALSO BE SLOW MOVING...
INCREASING THE THREAT OF HEAVY RAIN.

PEOPLE IN NORTHERN AND WESTERN ARKANSAS SHOULD PREPARE FOR
SEVERE WEATHER THIS EVENING. BE READY TO FIND A PLACE OF SAFETY
IF A WARNING IS ISSUED FOR YOUR AREA.

46
Local storm report, Sep 8, 9:40 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1040 PM CDT SAT SEP 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    OARK                      AR   WIND DAMAGE
09/08/01   JOHNSON                        TREES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0815 PM    CHERRY HILL               AR   WIND DAMAGE
09/08/01   POLK                           TREES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0830 PM    GAMALIEL                  AR   WIND DAMAGE
09/08/01   BAXTER                         TREES DOWN ON HIGHWAY 101.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

46

The radar

The Western Arkansas radar (KSRX), 105 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
September 8, 10:45 PM CST to 11:45 PM CST
Where
Montgomery County, 12 mi SW of Norman
Reported by
LAW ENFORCEMENT
Coordinates
34.539, -93.659 (the zone’s center; the record gives no point)

Heavy rains resulted in flash flooding along a Forest Service road 12 miles southwest of Norman .

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269614.